By Paul Henry / in , , , , , , , , , , , , , /


DR. WATKINS: MR. PERKINS, I THINK WE NEED TO GIVE
THAT DISC OF YOURS A LITTLE MORE TIME
BEFORE WE CONSIDER SURGERY. YOU’RE MAKING SOME GOOD PROGRESS
WITH YOUR PAIN REGIMEN, SO I THINK WE SHOULD KEEP
THAT UP AND SEE HOW IT GOES. DUANE: PLEASE, DOC,
CALL ME DUANE. I’LL TELL YOU, AS LONG AS
YOU CAN KEEP ME ON
THOSE PAINKILLERS, I CAN HANDLE ANYTHING. IBUPROFEN WAS NOT
GETTING THE JOB DONE. ALICE: THE NIGHT AFTER
YOU PRESCRIBED THE HYDROCODONE WAS THE FIRST NIGHT OF DECENT
SLEEP HE’S GOTTEN IN AGES. DR. WATKINS:
I’M GLAD TO HEAR THAT, BUT IT DOES BRING UP
AN IMPORTANT TOPIC. CERTAIN MEDICATIONS LIKE
HYDROCODONE CAN BE DANGEROUS IF YOU DON’T USE THEM CORRECTLY. VA PROVIDERS LIKE MYSELF
ARE TAKING A STEP BACK
AND REALLY EVALUATING THE PAIN MANAGEMENT OPTIONS
THAT WE OFFER AND TO MAKE SURE
WE’RE PROVIDING THE SAFEST AND MOST EFFECTIVE
TREATMENTS AVAILABLE. ONE PART OF THAT INITIATIVE
IS A NEW PROGRAM. IT’S CALLED OEND. ALICE: WHAT’S THAT? DUANE: “OPIOID OVERDOSE
EDUCATION AND NALOXONE
DISTRIBUTION.” ALICE: WAIT. WHY WOULD
THERE BE AN OVERDOSE? DR. WATKINS: THAT’S EXACTLY WHAT
I WANTED TO TALK TO YOU ABOUT. THIS PROGRAM WAS CREATED FOR
A CLASS OF DRUGS CALLED OPIOIDS, WHICH INCLUDES MEDICATION LIKE
THE HYDROCODONE DUANE’S TAKING. OK. WITHIN THE PAST FEW YEARS,
THE MEDICAL COMMUNITY
HAS REALIZED THAT PRESCRIPTION OPIOIDS
CAN BE JUST AS DANGEROUS AS SOME STREET DRUGS,
AND WE JUST WANT TO
KEEP OUR VETERANS SAFE. ALICE: YOU’RE SAYING
THE MEDICATION YOU’VE
PRESCRIBED IS DANGEROUS? DR. WATKINS:
WELL, EVERY MEDICATION
HAS RISKS AND BENEFITS, AND MANY CAN BE DANGEROUS
IF NOT USED CORRECTLY. WE TALKED ABOUT THAT WHEN WE
FIRST STARTED HIS MEDICATION
TO HELP WITH DUANE’S BACK PAIN. ISN’T THERE SOMETHING SAFER? DUANE: ALICE, THE MORE POWERFUL
IT IS FOR DEALING WITH MY PAIN, THE MORE RISK IT’LL HAVE. LET’S JUST HEAR HIM OUT, OK? ACCIDENTAL OVERDOSE
IS A VERY REAL POSSIBILITY WITH PRESCRIPTION OPIOIDS
LIKE HYDROCODONE. NOW, I’M PARTICULARLY
CONCERNED ABOUT DUANE
BECAUSE HE HAS SLEEP APNEA, WHICH IS A RISK FACTOR
FOR OVERDOSE. ALICE: WHAT DOES THAT
HAVE TO DO WITH IT? DR. WATKINS: IF A PERSON
OVERDOSES, HE OR SHE
STOPS BREATHING. NOW, SINCE DUANE ALREADY HAS
BREATHING PROBLEMS, THAT COULD MAKE THINGS WORSE. WHEN IT COMES TO
PAIN MANAGEMENT,
IT’S POSSIBLE FOR A PATIENT TO BE IN SUCH NEED OF RELIEF
THAT THEY TAKE MORE OF THE MEDICATION
THAN THEY’RE SUPPOSED TO, OR TO FORGET WHEN THEIR
LAST DOSE WAS AND TAKE
ANOTHER DOSE TOO QUICKLY. OR LET’S SAY THAT YOU DECIDE
NOT TO WEAR YOUR CPAP ONE NIGHT. THAT PUTS YOU AT INCREASED RISK
FOR OVERDOSE. OR IF YOU DECIDE TO HAVE
A DRINK OF ALCOHOL ONE DAY, THAT PUTS YOU AT INCREASED RISK. THERE ARE A LOT OF THINGS
THAT COULD INCREASE YOUR RISK
OF ACCIDENTAL OVERDOSE, SO IT’S IMPORTANT THAT YOU
UNDERSTAND THESE RISKS AND KNOW WHAT TO DO SHOULD
SOMETHING UNEXPECTED HAPPEN. WOULD YOU BE INTERESTED
IN GOING OVER THE DETAILS
OF THIS NEW PROGRAM? IT’S NOT SO DIFFERENT
FROM AN EPI-PEN OR A FIRE EXTINGUISHER. IT’S JUST AN IN-CASE MEASURE
THAT COULD HELP KEEP HIM SAFE IF THERE’S EVER AN EMERGENCY. DUANE: YES, DOCTOR,
WE’D LIKE TO HEAR MORE ABOUT IT. OUR PROGRAM HAS
TWO BASIC PARTS. ONE PART IS EDUCATION. THE EDUCATIONAL PIECE
TEACHES PATIENTS HOW
TO PREVENT AN OVERDOSE AND HOW TO RECOGNIZE
AND RESPOND TO AN OVERDOSE SHOULD IT OCCUR. THE SECOND PART IS A KIT
THAT WE SEND HOME WITH PATIENTS. THE KIT CONTAINS A MEDICATION
CALLED NALOXONE. NALOXONE CAN SAVE THE LIFE
OF A PATIENT WHO’S OVERDOSED, IF ADMINISTERED IN TIME. I READ SOMETHING ABOUT THIS. PARAMEDICS USE IT TO
SAVE KIDS WHO GET MESSED UP
ON STREET DRUGS, RIGHT? DR. WATKINS: THAT’S RIGHT. WE AT THE VA HAVE DECIDED
THAT IT’S IMPORTANT THAT WE MAKE THE SAME PROTECTIVE MEASURE
AVAILABLE TO OUR VETERANS WHO TAKE OPIOID
PAIN MEDICATIONS. OF COURSE, THE BEST THING
TO DO IS TO PREVENT
AN OVERDOSE TO BEGIN WITH, AND THAT’S WHY WE HAVE A SECTION
IN THE BROCHURE ABOUT THAT AND WHAT YOU CAN DO
TO KEEP THAT FROM HAPPENING. THIS INCLUDES FOLLOWING
THE INSTRUCTIONS FOR YOUR
PRESCRIPTION VERY CAREFULLY. DON’T DOUBLE UP, DON’T TAKE
TOO MANY WITHIN 24 HOURS, AND YOU ALSO NEED TO MAKE SURE
THAT YOU DON’T MIX YOUR
PAIN MEDICATION WITH ALCOHOL, DRUGS FOR ANXIETY AND SLEEP
SUCH AS BENZODIAZEPINES, OR ANY KIND OF MEDICATION
THAT MIGHT MAKE YOU SLEEPY, BECAUSE THOSE MIXTURES
CAN INCREASE YOUR RISK FOR AN ACCIDENTAL OVERDOSE. THAT SAID,
IF SOMETHING WERE TO GO WRONG, WE’D WANT YOU TO BE ABLE
TO REACT SWIFTLY. SO LET’S TALK ABOUT
HOW TO RECOGNIZE
THE SIGNS OF AN OVERDOSE. THE MOST COMMON SIGNS
OF AN OPIOID OVERDOSE INCLUDE AN ESPECIALLY DEEP
AND HEAVY SLEEP FROM WHICH
THE PATIENT WON’T AWAKEN, EVEN WHEN YOU CALL HIS NAME
LOUDLY OR SHAKE HIM. ANOTHER IS A VERY THICK SNORING
THAT SHIFTS TO GURGLING OR CHOKING NOISES. BECAUSE OF THE SLEEP APNEA
AND THE SOUND HE MAKES, IT’S IMPORTANT TO ALSO FOCUS ON
THE OTHER SIGNS, AS WELL. IT’S PARTICULARLY IMPORTANT
TO SEE IF YOU CAN WAKE HIM UP. OTHER SIGNS OF OVERDOSE
INCLUDE BLUE OR GRAY LIPS
OR FINGERNAILS, OR UNUSUALLY PALE
OR CLAMMY SKIN. ANY ONE OF THESE SYMPTOMS
OR ANY COMBINATION OF THEM COULD INDICATE
A POSSIBLE OVERDOSE. SO THAT’S WHEN I’D NEED
THE MEDICATION? YES, SIR. WE WANT YOU TO ADMINISTER
THE NALOXONE IMMEDIATELY. THEN YOU DIAL 911,
TELL THEM YOUR ADDRESS AND THAT YOU HAVE A PERSON
WHO IS NOT BREATHING. WELL, HOW DO I
GIVE IT TO HIM? DR. WATKINS: WE HAVE 3 DIFFERENT
OPTIONS, AND TO SOME EXTENT WE LIKE TO LEAVE IT
UP TO THE PATIENT AS TO
WHICH FEELS MORE COMFORTABLE. THERE’S AN INTRANASAL KIT,
WHICH IS BASICALLY A NOSE SPRAY, AND THERE’S AN AUTO-INJECTOR, WHICH HAS VOICE INSTRUCTIONS
AND A RETRACTABLE NEEDLE, AND WE ALSO HAVE
AN INTRAMUSCULAR KIT. IS “INTRAMUSCULAR” A CODE WORD
FOR “ANOTHER KIND OF NEEDLE”? THAT’S EXACTLY RIGHT. IT’S A HYPODERMIC NEEDLE
THAT MAKES SURE THE MEDICINE
GOES INTO THE MUSCLE. ALICE COULD DO THAT EASILY. I’VE BEEN GIVING MYSELF
INSULIN SHOTS FOR YEARS NOW. DR. WATKINS:
THAT SOUNDS PERFECT. COULD I SET YOU UP TO MEET
WITH CATHY, OUR NURSE? SHE’LL SHOW YOU A SAMPLE KIT
AND MAKE SURE YOU’RE FAMILIAR
WITH EVERYTHING IN IT. ALICE: WELL, I GUESS
WE’D BETTER. DUANE: YES.
AND–AND THANK YOU, DOCTOR. DR. WATKINS: YOU BET. NOW, LET’S GO OVER
THE REST OF THIS BROCHURE
BEFORE I SEND CATHY IN. WHAT I WANT YOU TO TAKE
A PARTICULAR LOOK AT IS…


Leave a Reply

Your email address will not be published. Required fields are marked *